Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Sep 25, 2024, 9:58 PM EDT for Watauga County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2024, 9:58 PM EDT (01:58 UTC)
- Expired
- Sep 25, 2024, 10:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 150 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.6
The text
As transmitted.
464
WFUS51 KRNK 260158
TORRNK
NCC189-260230-
/O.NEW.KRNK.TO.W.0032.240926T0158Z-240926T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
958 PM EDT Wed Sep 25 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Watauga County in northwestern North Carolina...
* Until 1030 PM EDT.
* At 957 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Grandfather Mountain State Park, or near Foscoe,
moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Todd...
and Blowing Rock In Caldwell County.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3634 8185 3636 8180 3634 8176 3634 8171
3635 8171 3634 8164 3630 8158 3627 8156
3626 8153 3612 8163 3612 8171 3611 8181
3616 8182 3619 8185 3619 8189
TIME...MOT...LOC 0157Z 201DEG 17KT 3610 8179
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BMG2 follow-up statements
146
WWUS51 KRNK 260215
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1015 PM EDT Wed Sep 25 2024
NCC189-260230-
/O.CON.KRNK.TO.W.0032.000000T0000Z-240926T0230Z/
Watauga NC-
1015 PM EDT Wed Sep 25 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
CENTRAL WATAUGA COUNTY...
At 1015 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lovill, or near Sugar Grove, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Boone...
Beech Mountain...
Foscoe...
Sugar Grove...
Todd...
Beech Mountain In Avery County...
and Seven Devils.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3634 8185 3636 8180 3634 8176 3634 8171
3635 8171 3634 8164 3630 8158 3628 8157
3612 8174 3613 8180 3616 8182 3619 8185
3619 8189
TIME...MOT...LOC 0215Z 195DEG 24KT 3622 8175
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BMG141
WWUS51 KRNK 260223
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1023 PM EDT Wed Sep 25 2024
NCC189-260233-
/O.EXP.KRNK.TO.W.0032.000000T0000Z-240926T0230Z/
Watauga NC-
1023 PM EDT Wed Sep 25 2024
...THE TORNADO WARNING FOR CENTRAL WATAUGA COUNTY WILL EXPIRE AT
1030 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3634 8185 3636 8180 3634 8176 3634 8171
3635 8171 3634 8164 3630 8158 3628 8157
3612 8174 3613 8180 3616 8182 3619 8185
3619 8189
TIME...MOT...LOC 0223Z 201DEG 17KT 3625 8173
$$
BMGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 25, 4:02 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Sep 25, 4:02 PM EDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
402 PM EDT Wed Sep 25 2024
.SYNOPSIS...
Rounds of scattered showers and thunderstorms will continue across
the area tonight and Thursday with the rainfall resulting in
increasingly saturated soils. Then Thursday night and Friday
moderate to heavy rain around Hurricane Helene will greatly enhance
the threat of flooding in the mountains and foothills. Over the
weekend the remnants of the tropical system will be trapped over
the Tennessee Valley with a lower probability and coverage of
showers.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...
Key message:
- Marginal threat of severe thunderstorms in the mountains this
afternoon and evening
- No change to the Flood Watch at this time
Very slow improvement in the retreat of the stratus today, resulting
in the best instability from Greenbrier County WV to Tazewell
County VA and across southern Virginia into northern into northern
North Carolina. Hi-Res and convective allowing models show isolated
to scattered thunderstorms, mainly after 5PM ahead of the persistent
line of storms southern West Virginia into eastern Tennessee. a
second cluster of showers and thunderstorms will develop and move
across the mountains and foothills overnight. More showers and
thunderstorms are expected on Thursday. No change to the Flood Watch
is planned at this time.
With the moist airmass and surface dew points in the 60s,
temperatures will stay mild overnight. Highs on Thursday will be
held in check due to the clouds and precipitation.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Tuesday...
Key Messages:
1: Outer bands of Hurricane Helene will cause showers as early as
Thursday
2: Heaviest rainfall will be Friday morning
On Thursday night we will be well within the reach of Helene's outer
bands, as she is a storm with a large radius. Friday morning will be
when Helene's center makes its closest pass to southwest VA. Friday
morning will be the time period in which the heaviest rain falls,
though parts of the Blue Ridge and High Country of NC may have
already received upwards of 1-2" from Thursday and during the
overnight period. This will pre-saturate the ground before the
highest intensity rainfall rates. This situation is a clear set up
for flash flooding, and it will have to be a closely monitored
event. Additionally, winds will be their strongest Friday morning as
well with winds gusting around 50 MPH along ridges in the High
Country and southwest VA, 35-45 MPH in other parts of the mountain
region. The Piedmont will be less impacted, gusting up to 25 MPH.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM EDT Wednesday...
Key Messages:
1) Tropical airmass remains through Saturday.
2) Cooler weather arrives Sunday behind a cold front.
3) Low rain chances are possible each day through the middle of
next week.
As Tropical Storm Helene begins to dissipate over the
Appalachian mountains early on Saturday, remnant moisture and
breezy conditions will remain across the area. Rain chances
decrease significantly on Saturday but remain possible. High
temperatures will be in the 70s, with eastern piedmont locations
around 80. For Sunday, surface high pressure over New England
will begin to wedge back into the RNK CWA, pushing drier and
cooler air southward. Residual moisture from Helene will
continue to ride over top of this wedge, leading to light
showers and cloudy conditions continuing into early next week.
Due to the cloud cover and high pressure wedge, temperatures
are expected to remain below normal beginning on Sunday. Highs
will be in the 60s and 70s, with lows in the 50s to around 60
degrees through midweek. Winds also remain slightly elevated due
to the wedge. There is some model disagreement with where the
remnant low and associated moisture will go early next week. The
Ensemble Situational Awareness Table continues to keep
precipitable water values around 1.5 inches for early next week.
Due to this, PoPs are kept modest through the forecast period,
with showers possible each day.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Wednesday...
LIFR/IFR ceilings were north of a KROA to KLYH line. More
instability, along with showers and thunderstorms extended from
southern West Virginia, into eastern Tennesse. This band may
impact KLWB and KBLF through the forecast period.
Scattered thunderstorms east of this line will develop between
21Z/5PM and 00Z/8PM with that timing from Hi-Res and convective
allowing models. Another clusters of showers and thunderstorms
will cross the mountains and foothills overnight.
Ceilings will lower back down to IFR/LIFR overnight with little
improvement through the end of the TAF forecast period.
Average confidence in ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Widespread moderate to heavy showers and isolated thunderstorms
will cover the mountains and foothills with light rainfall
amounts in the piedmont on Thursday night and Friday. Wind
speeds will increase in the mountains. Gusts of 25 to 45 kts are
likely at the higher elevations. Wind gusts at local TAF sites
will remain at or below 40 knots.
Moderate in flight conditions and diminishing winds are
expected Saturday through Monday. A chance of light showers will
continue around the remnants of Helene.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday evening for VAZ007-009-015.
NC...Flood Watch through Thursday evening for NCZ001-002-018-019.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...RCS
AVIATION...AMSHazardous weather outlook, Sep 25, 4:11 PM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 411 PM EDT Wed Sep 25 2024 NCZ003-020-VAZ010>014-016>020-022>024-032>035-WVZ042>044-507-508- 261015- Surry-Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 411 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a marginal risk of severe thunderstorms this afternoon and tonight. The primary risk is damaging wind and hail, with a secondary risk of an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain associated with Hurricane Helene could result in areas of flooding on Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ043>047-058-059-261015- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 411 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain associated with Hurricane Helene could result in isolated flooding on Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-019-VAZ007-009-015-261015- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Grayson- 411 PM EDT Wed Sep 25 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a marginal risk of severe thunderstorms this afternoon and tonight. The primary risk is damaging wind and hail, with a secondary risk of an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rain associated with Hurricane Helene will likely result in widespread flooding on Thursday through Friday. Wind gusts at higher elevations could reach 35 to 45 mph on Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday night and Friday.
In the hours before
Local storm report, Sep 25, 9:28 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
928 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg Evington 37.24N 79.28W
09/25/2024 Campbell VA 911 Call Center
Thunderstorm winds blew down a tree which
covered the east bound lane of U.S. Highway
24.
&&
PJHLocal storm report, Sep 25, 9:30 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
930 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM Tstm Wnd Dmg Fieldale 36.70N 79.94W
09/25/2024 Henry VA 911 Call Center
Thunderstorm winds blew down a tree near the
intersection of Patrick Avenue and High
Ridge Street.
&&
PJHLocal storm report, Sep 25, 9:32 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
932 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 2 W Bluefield 37.26N 81.25W
09/25/2024 Mercer WV 911 Call Center
Tunnel on Old Bramwell Road flooded.
&&
PJHLocal storm report, Sep 25, 9:34 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
934 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Flash Flood 1 WSW Bluefield 37.26N 81.24W
09/25/2024 Mercer WV 911 Call Center
About six inches of water flowing in front
of Wade Center on Highland Avenue.
&&
PJHLocal storm report, Sep 25, 9:44 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
944 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Tstm Wnd Dmg 5 S Hurt 37.01N 79.27W
09/25/2024 Pittsylvania VA 911 Call Center
Thunderstorm winds blew down one tree near
the intersection of Spring Road and Scott
Jacobs Memorial Drive.
&&
PJHSpecial weather statement, Sep 25, 9:47 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
947 PM EDT Wed Sep 25 2024
VAZ046-047-260215-
Buckingham VA-Appomattox VA-
947 PM EDT Wed Sep 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES THROUGH 1015 PM EDT...
At 946 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tower Hill, or near Bent Creek, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckingham...
Bent Creek...
Toga...
Appomattox National Historic Park...
Wingina...
Oakville...
and Tower Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 7876 3742 7890 3754 7886 3754 7882
3757 7881 3759 7883 3760 7881 3763 7882
3764 7880 3763 7872 3766 7872 3758 7850
TIME...MOT...LOC 0146Z 203DEG 12KT 3745 7876
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 10:35 PM EDT | Flash Flood Warning | RNK | Watauga | 4 hr |
| Sep 26, 2:13 AM EDT | Areal Flood Warning | RNK | Watauga | 6 hr |
| Sep 26, 5:06 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Surry, Wilkes | 3 hr |
| Sep 26, 6:10 AM EDT | Areal Flood Warning | RNK | Ashe, Watauga | 6 hr |
| Sep 26, 7:45 AM EDT | Areal Flood Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 13 hr |
| Sep 26, 10:00 AM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Surry, Wilkes, Yadkin | 12 hr |
| Sep 26, 11:04 AM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Sep 26, 12:17 PM EDT | Special Weather Statement | RNK | Alleghany | 43 min |
| Sep 26, 2:09 PM EDT | High Wind Warning | RNK | Alleghany, Ashe, Watauga | 30 hr |
| Sep 26, 2:09 PM EDT | Wind Advisory | RNK | Alleghany, Caswell, Rockingham, Stokes, Surry, Wilkes and 1 more | 30 hr |
| Sep 26, 3:43 PM EDT | River Flood Warning | RNK | Wilkes | 30 hr |
| Sep 26, 3:43 PM EDT | River Flood Warning | RNK | Surry, Yadkin | 42 hr |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.